Steps to Preventing an Opioid Overdose
Opioid Overdoses Rates in 2020
Public health experts say 2020 was the deadliest year yet for drug overdose deaths, and synthetic opioids were a primary cause. If you know someone who has grown dependent on fentanyl or other synthetic opioids, you must learn about opioids and how to recognize an overdose in time to seek help and save their life.
According to preliminary findings of the Centers for Disease Control and Prevention (CDC), drug overdose deaths in the U.S. hit a record 93,000 in 2020 – almost 30 percent more than in the previous year and the largest increase ever reported in a single year. The increase follows a briefly encouraging period of falling overdose rates in 2018.
Addiction experts say much of the increase was due to the COVID-19 pandemic, social isolation, and extended unemployment stress. But the rates had begun rising in 2019, before the pandemic. Public health officials say the bigger culprit is the synthetic opioid class known as fentanyl.
In response, the CDC has issued several recommendations for reducing fentanyl-related deaths, including raising awareness of effective treatment solutions for substance use disorders and improving access for those who need it.
Educating the Public on Opioid Overdose Prevention Measures
The CDC reports that deaths from these drugs rose by 16 percent from 2018 to 2019, and overdose deaths involving opioids jumped almost 12 times as high from 2013 to2019.
The Most Effective Steps to Preventing Overdose
Opioids are not recreational drugs for most people who are dependent on them. Opioid addiction commonly begins as a legitimate treatment for pain, but it can quickly become addictive without proper medical supervision. Therefore, the most effective way to prevent an opioid overdose is to work with your doctor to find a safer way to manage your pain.
At the same time, follow these precautions:
- Do not take more than the prescribed dosage.
- Let your physician know of any side effects your experience.
- Do not take opioids with alcohol or any other medication.
- Do not share or sell your prescription with others.
- Store your medicine in a secure place – out of reach of children or anyone else who might be tempted to try them.
Unfortunately, even with your best efforts, a loved one may overdose on opioids, which is why you need the best overdose prevention programs.
How to Recognize an Opioid Overdose
An opioid overdose has several signs that should raise your concern. If you see one of these warning signs, call 911 immediately and stay with the person until medical help arrives. Do not try to treat it yourself.
- Small, pin-size pupils
- Falling asleep or losing consciousness
- Slow, shallow breathing
- Choking or gurgling sounds
- Body limpness
- Pale, blue, or cold skin
Opioid Addiction Treatment at Muse
If your overdose or that of a loved one was stopped before it became another tragic death, the next step should be drug detox and rehab at a recognized addiction center. Muse Treatment offers effective treatment for those who seek help for abuse disorders involving opioids and other substances.
Residential and outpatient programs include group and individual counseling to find the root causes of addiction and provide alternative coping mechanisms when clients return home from treatment. For more information and to speak with an addiction specialist, call 800-426-1818 today.
Public health experts say 2020 was the deadliest year yet for drug overdose deaths. Don’t become another statistic, get the help you need today. #muse #opioidoverdose #opioidepidemic #preventoverdosehttps://t.co/N7oMqsq0er
— Muse Treatment (@MuseTreatmentLA) August 13, 2021